Alert archive / Colorado / Freeze Warnings in 2019

Freeze Warning 2, NWS Pueblo, CO

June 23, 20195 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Jun 23, 2019, 4:54 AM MDT for 5 counties in Colorado. It took effect at Jun 24, 2019, 12:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 4:54 AM MDT (10:54 UTC)
In effect from
Jun 24, 2019, 12:00 AM MDT
Expired
Jun 24, 2019, 7:02 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4018 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS75 KPUB 231054
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
454 AM MDT Sun Jun 23 2019

COZ069>071-231900-
/O.UPG.KPUB.FZ.A.0002.190624T0600Z-190624T1500Z/
/O.NEW.KPUB.FZ.W.0002.190624T0600Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
454 AM MDT Sun Jun 23 2019

...A FREEZE WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
MDT MONDAY...

The National Weather Service in Pueblo has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM MDT
Monday. The Freeze Watch is no longer in effect. 

* LOCATION...The San Luis Valley.

* TEMPERATURE...Minimum temperatures of 29 to 33 degrees will be 
  possible from later tonight into early Monday morning. 

* IMPACT...Tender vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
821 
WWUS75 KPUB 231710
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1110 AM MDT Sun Jun 23 2019

COZ069>071-240115-
/O.CON.KPUB.FZ.W.0002.190624T0600Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
1110 AM MDT Sun Jun 23 2019

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT MONDAY...

* LOCATION...The San Luis Valley.

* TEMPERATURE...Minimum temperatures of 29 to 33 degrees will be 
  possible from later tonight into early Monday morning. 

* IMPACT...Tender vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
375 
WWUS75 KPUB 232109
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
309 PM MDT Sun Jun 23 2019

COZ069>071-240515-
/O.CON.KPUB.FZ.W.0002.190624T0600Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
309 PM MDT Sun Jun 23 2019

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT MONDAY...

* LOCATION...The San Luis Valley.

* TEMPERATURE...Temperatures in the upper 20s to lower 30s will 
  be possible later tonight into early Monday morning. 

* IMPACT...Tender vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
857 
WWUS75 KPUB 240500
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1100 PM MDT Sun Jun 23 2019

COZ069>071-241300-
/O.CON.KPUB.FZ.W.0002.190624T0600Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
1100 PM MDT Sun Jun 23 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT MONDAY...

* LOCATION...The San Luis Valley.

* TEMPERATURE...Temperatures in the upper 20s to lower 30s will 
  be possible later tonight into early Monday morning. 

* IMPACT...Tender vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
170 
WWUS75 KPUB 240954
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
354 AM MDT Mon Jun 24 2019

COZ069>071-241500-
/O.CON.KPUB.FZ.W.0002.000000T0000Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
354 AM MDT Mon Jun 24 2019

...A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS 
MORNING...

* LOCATION...The San Luis Valley.

* TEMPERATURE...Temperatures around 30 degrees will be possible
  into early this morning. 

* IMPACT...Tender vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
405 
WWUS75 KPUB 241302
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
702 AM MDT Mon Jun 24 2019

COZ069>071-241415-
/O.CAN.KPUB.FZ.W.0002.000000T0000Z-190624T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
INCLUDING Center, Del Norte, Alamosa, Monte Vista, Manassa, 
La Jara, Antonito, Sanford, San Luis, Fort Garland, and Blanca
702 AM MDT Mon Jun 24 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Pueblo has cancelled the Freeze
Warning. 

The threat of widespread freezing temperatures has ended for the
San Luis Valley, therefore the Freeze Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Jun 22, 11:19 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 11:19 PM MDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 PM MDT Sat Jun 22 2019

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Jun 22 2019

Unseasonably strong upper low will provide forcing for widespread
showers and thunderstorms today across most of the district. Winds
at low levels will transition to easterly this afternoon, advecting
40s and low 50 dew points back westward into the southeast
plains. Frontal boundary is progged to lift back northward off the
Raton Mesa region with convection firing across this region as
well as moving off the mountains into the I-25 corridor between 3
and 4 PM. Plenty of deep layer shear will be in place with
easterly surface winds beneath strong southwest flow aloft. This
nets 50 to 60 kts of deep layer shear, which will be sufficient
for supercell thunderstorms with the threat of large hail,
damaging winds, and even an isolated tornado, especially where low
level helicity is maximized by easterly flow or where rapidly
intensifying storms can tap vorticity along a boundary. Greatest
threat area for severe appears to be along the I-25 corridor,
stretching eastward along and north of the Raton Mesa region with
Las Animas, Baca, Prowers and Bent counties looking like the most
likely target areas this evening. Threat for thunderstorms
transitions eastward this evening, but may linger past midnight
across the far southeast plains as high res models show several
line clusters redeveloping as the forcing from the trough axis
moves through.

The mountain areas will also see widespread showers and
thunderstorms today.  Concern for burn scar flash flooding is
elevated today, but fast storm motions may mitigate this threat some
unless storms train over the same spot.  There will be the potential
for hail today as well with the stronger storms across the
mountains, which could play in our favor and limit flash flood
threat some. Higher peaks along the Continental Divide will pick
up some light snow accumulations through tonight.

As the upper trough swings through on Sunday, some trailing
activity will be possible across the central mountains and eastern
half of the area through the day. Although dew points will be
lower, cold air aloft still leads to some modest CAPE, so some
small hail will be possible with the isolated stronger storms
across the plains. Activity should decrease into the early
evening. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MDT Sat Jun 22 2019

Flow aloft transitions to westerly behind the departing storm for
Monday.  This brings pretty good drying to the area, though with
some mid/high based moisture and some weak perturbations propagating
through the flow aloft, will still be looking at isolated afternoon
thunderstorms over the mountains.  Given limited low level
moisture/instability, main threat will be localized gusty winds and
lightning.

Flow aloft transitions to southwesterly for the remainder of the
week as the upper low moves into the Pacific Northwest and gradually
lifts northward into British Columbia and Alberta provinces
towards weeks end. This set up will allow for hotter and drier
weather across the region, punctuated by mainly high based
afternoon thunderstorms over the mountains. There will also be the
potential for isolated thunderstorm activity along a dry line
across the southeast plains. Again, mainly gusty winds and
lightning will be the primary storm threats over the mountains.
One or two stronger storms will be possible across the plains
depending on the location of the dry line, available low level
moisture/instability and presence of a strong enough trigger.
Winds will be trending upwards through the week as southwest flow
aloft increases resulting in breezy afternoon winds across the
mountains and plains. Temperatures will be pushing well into the
90s across the plains with 70s and 80s for the mountain and valley
communities by mid to late week. -KT

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1116 PM MDT Sat Jun 22 2019

Low clouds and the possibility of fog exists over KCOS and KPUB
throughout the overnight hours. High resolution model guidance
suggests the visibility over KCOS and KPUB to drop to around 5SM,
but the northerly winds should mix and dry the air, hence why it
isn't in the TAF. Gusty north to northwesterly winds will develop
over KALS, KCOS, and KPUB tomorrow afternoon. VFR conditions are
anticipated for all forecast point throughout the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Sunday night through Monday morning for
COZ069>071.

&&

SHORT TERM...KT
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Jun 22, 11:25 PM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 PM MDT Sat Jun 22 2019

COZ058>089-093>099-240530-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 PM MDT Sat Jun 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered thunderstorms will linger across the eastern plains
overnight, with storms most numerous near the Kansas border. Wind
gusts to 50 mph and hail to the size of nickels will be possible,
along with brief heavy rainfall and frequent lightning. Farther
west, scattered showers and isolated thunderstorms will persist
through the night, with a few inches of snow possible over the
higher peaks above 11000 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated afternoon and evening showers and thunderstorms will be
possible each day. The primary threats will be hail up to the size
of nickels and wind gusts to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible overnight across the southeast plains and over the
mountains above 11000 feet.

10/31

In the hours before

Local storm report, Jun 23, 4:11 AM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
411 AM MDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             5 NNW CAMPO             37.18N 102.61W
06/22/2019  M2.00 INCH       BACA               CO   TRAINED SPOTTER

0956 PM     HAIL             1 N CAMPO               37.11N 102.58W
06/22/2019  M1.00 INCH       BACA               CO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 N
            CAMPO.

0925 PM     HAIL             TWO BUTTES              37.56N 102.40W
06/22/2019  M1.75 INCH       BACA               CO   TRAINED SPOTTER

0917 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.62W
06/22/2019  M58 MPH          BACA               CO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 9
            S SPRINGFIELD. ASOS STATION KSPD.

0846 PM     HAIL             8 SSE KIM               37.13N 103.31W
06/22/2019  M0.88 INCH       LAS ANIMAS         CO   CO-OP OBSERVER

0830 PM     TORNADO          18 N PRITCHETT          37.63N 102.88W
06/22/2019                   BACA               CO   STORM CHASER

            DELAYED REPORT. STORM CHASER WAS SOUTH OF
            PRITCHETT, COLORADO LOOKING NORTH. LOCATION
            WAS ESTIMATED BASED ON RADAR IMAGERY AND THE
            CHASERS INFORMATION. THE OBSERVED TORNADO
            WAS UNDER A TORNADO WARNING.

0728 PM     HAIL             10 SSE HIGBEE           37.64N 103.36W
06/22/2019  M2.00 INCH       LAS ANIMAS         CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:20 PM MDTSpecial Weather StatementPUBOtero40 min
Jun 22, 6:23 PM MDTSpecial Weather StatementPUBCrowley52 min
Jun 22, 6:56 PM MDTSpecial Weather StatementPUBOtero49 min
Jun 22, 7:06 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero24 min
Jun 22, 7:23 PM MDTSpecial Weather StatementPUBLas Animas52 min
Jun 22, 7:27 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Otero33 min
Jun 22, 7:40 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas35 min
Jun 22, 8:01 PM MDTSpecial Weather StatementPUB44 min
Jun 22, 8:15 PM MDTTornado WarningPUBBaca, Bent, Prowers30 min
Jun 22, 8:17 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas28 min
Jun 22, 8:43 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Jun 22, 8:46 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas44 min
Jun 22, 9:06 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers24 min
Jun 22, 9:22 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jun 22, 9:27 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers33 min
Jun 22, 9:47 PM MDTSpecial Weather StatementPUBBaca43 min
Jun 22, 9:55 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 22, 10:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min

Nearby

Freeze Warnings in Colorado, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.